Pharmacokinetic Considerations for Digoxin in Older People
Geoffrey M Currie1, 2, 3, *, Janelle M Wheat1, 2, 3, Hosen Kiat1, 2, 3
Identifiers and Pagination:Year: 2011
First Page: 130
Last Page: 135
Publisher ID: TOCMJ-5-130
Article History:Received Date: 8/4/2011
Revision Received Date: 29/4/2011
Acceptance Date: 30/4/2011
Electronic publication date: 15/6/2011
Collection year: 2011
open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
This review aims to arm readers with a deep understanding of pharmacokinetics of digoxin.
Pharmacology and pharmacokinetic references texts, and peer reviewed medical journal manuscripts indexed on Medline included based on currency, accuracy and appropriateness.
Results: Physiologic changes and disease associated with aging have an impact on pharmacokinetics and pharmacodynamics of medications. Altered drug response and increased adverse reactions are common amongst the elderly. The narrow therapeutic index of digoxin and pharmacokinetic changes associated with aging increases the risk of toxicity. In the aging population, a number of factors combine to increase the risk, severity and likelihood of hospitalisation or death due to adverse drug effects:
- changes to absorption, distribution, metabolism and excretion,
- increased susceptibility to drug sensitivity,
- co-existing pathology,
A thorough understanding of digoxin pharmacokinetics in the older person is essential for improved therapeutic outcomes, improved compliance, reduced morbidity and improved quality of life.